Shopping Cart
Rotate your device
Please Turn Your Device

Deadly Dose: The Dangers of Synthetic Drugs for Narcotics Officers and K-9’s

In March of 2015, Tacoma police officer Henry Betts was investigating a narcotics complaint. Under a search warrant, he and his K-9 partner, 11-year-old Barney, entered a facility and began to work. Barney, a black Lab mix, quickly located an unwrapped bag of powdered methamphetamine in a storage locker and signaled his handler by placing his nose on the substance. Moments later, Barney began to show signs of sickness and his temperature soared to 109 degrees, sending him into seizures as he was rushed to a veterinary hospital. Within 24 hours, Barney was dead.

Barney, the narcotics K-9 who died after exposure to powdered methamphetamine

About a year after Barney’s death, three narcotics K-9’s were sent into a house to search for drugs in Broward County, Florida. But before they were able to locate the drugs, all three K-9’s became listless and showed signs of a drug overdose, leading the handlers to remove them from the scene and immediately take them to a veterinary hospital. While the K-9’s were being treated, officers continued searching the house and discovered a bag of drugs that tested positive for fentanyl, a synthetic opiate that can be 50 - 100 times more potent than heroin. Although the K-9’s didn’t have time to locate the drugs before becoming contaminated, synthetic opiates are so strong that even a small amount in the air can get into a dog’s eyes or respiratory system, causing them to overdose. In the case of Broward County, all three dogs survived after treatment.

Lethal dose of heroin vs. lethal does of fentanyl

These highly potent drugs are dramatically impacting the landscape of how police officers and narcotics K-9’s work, explains Bob Pennal, retired Special Agent Supervisor to the Office of the Attorney General, California Department of Justice, and Bureau of Narcotic Enforcement.

“The world of narcotics and synthetic drugs are changing the way everybody does their job now,” Pennal says. “It’s not just powder either -- it can be counterfeit pills of oxycodone, xanax, or fentanyl, and it’s as simple as an officer picking up pills like that and absorbing it through the skin.”

In November of 2016 the United Nations Commission on Narcotic Drugs issued a report stating that synthetic drugs are emerging globally at an average rate of 1 new drug per week. “That’s why if you go into a place where if you see any kind of manufacturing equipment, you’ve got to not only protect yourself, but you’ve got to pull out and protect your K-9 immediately,” Pennal stresses. “You’re talking about going into environments now where everything is dosed in micrograms. K-9’s are smaller organisms and so their respiratory systems are more easily exposed than ours.”

After a 30-year career in law enforcement, even after retiring Pennal isn’t slowing down. He now travels around the country speaking at conferences and workshops to police officers and K-9 handlers. Pennal talks to officers about putting together their own safety kit for their K-9’s that include Narcan and Valium among other items. And he stresses the importance of PPE -- Personal Protective Equipment -- for both police officers and their K-9’s. When it comes to K-9’s, he talks about protecting the pads of the dogs’ feet and eyes to keep airborne contaminants from synthetic drugs out of their systems, greatly reducing the chances of exposure and overdoses. “Eye protection like Rex Specs are there to keep anything from going into the eyes of your dog -- it’s the same as keeping the eyes of the officer protected,” he says. “Most people don’t realize how dangerous these chemicals are.”

Photo courtesy of VT State Police: K-9 Achilles geared up and ready

Stay tuned for more articles in our series about K-9 safety in narcotics environments. In the meantime, attend a conference where Bob Pennal is speaking or visit the site he recommends for information on officer and K-9 narcotics safety, http://gravesassociates.com.



2 comments

  • Julia Hugo Rachel on

    About 20 months ago- I was walking our Dutch down a public road. There was suspected drug activity at the ranch across from ours, but Narco is not our main working abilities. My 6 year old Dutch male-in his Prime-got wind of a scent and sprinted about 20 yards up a driveway on scent- he alerted to a spot on the grass- started backing up quickly but by that time-within 30 seconds at a spot in the grass of a narcotics spillage or a vent pipe-he was vomiting up white foam. I doused him with water, iced under the groin, armpits-administered norman, gave a 5 mg valium (just was trying to relax him) started an IV of fluids, used apomorphine via the eye. He did end up vomiting from the app-dont know if that helped to not. I was directly on an open line with our Vet-he was 1200 miles away and treated per protocol. The nearest vet clinic was 60 miles away-they don’t know my K(-nor are they equipped to deal with Military or LEO K9’s. I am convinced if I hadn’t instituted protocols within minutes, I would have lost him. It took at least 30 days for him to recover. Now- when he hits on a scent of meth- he whines in an excruciating pitch. He was hurt physically by the substance, he remembers it and when he gets near it- has an adverse reaction via whining and breaks out in dandruff. Other than that- he is supreme at all other work he is good at performing.

  • Don Beam on

    It might be prudent for an N-95 style mask to be developed by police forces for K-9 officers to be fitted with to prevent contact with these troublesome products of death.

FOLLOW US@REXSPECSK9

Copyright © 2015 · All Rights Reserved · Rex Specs

  • american express
  • diners club
  • discover
  • jcb
  • master
  • paypal
  • visa

SIGN UP FOR OUR NEWSLETTER

Sign up to receive great adventure stories of our customers, specials, and more exclusive content!